Kansas, 2015

Tornado and Flood in Kansas, June 12 to 13, 2015

June 12 to 13, 2015 · NWS ICT · 8 events in 3 counties and zones

Storms across the far sections of Southeast Kansas produced one tornado and several funnel clouds. Wind gusts to 65 mph were also noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Storms across the far sections of Southeast Kansas produced one tornado and several funnel clouds. Wind gusts to 65 mph were also noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 12, 5:32 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 12, 5:32 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
632 AM CDT FRI JUN 12 2015

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 415 AM CDT FRI JUN 12 2015

FORECAST HIGHLIGHT:
FLASH FLOOD WATCH ISSUED FOR ALL OF SOUTH-CENTRAL KS AS WELL AS
FOR GREENWOOD...ELK AND CHAUTAUQUA COUNTIES OF SOUTHEAST KS FROM
TONIGHT THRU SAT NIGHT.

NO DOUBT THAT HEAVY RAINS CONTINUE TO DRAW GREATEST ATTENTION FOR
THIS WEEKEND. A BROAD POSITIVELY-TILTED UPPER TROF SITUATED FROM
THE CENTRAL ROCKIES TO SOUTHERN CA/BAJA CA IS STILL FORECAST TO
MOVE VERY SLOWLY EAST & PERHAPS EVEN "BACK BUILD" SAT NIGHT. SUCH
BEHAVIOR WOULD CAUSE THE COLD FRONT...EXTENDING FROM EXTREME
NORTHERN MO...THRU SOUTH-CENTRAL KS...TO THE SOUTHERN TX PANHANDLE
TO DECELERATE THIS MORNING THEN STALL IN AN EAST/WEST MANNER VERY
CLOSE TO THE KS/OK BORDER LATE THIS AFTERNOON BEFORE TRANSITIONING
INTO A WARM FRONT ON SAT. TREMENDOUS MOISTURE...VERY LIKELY OF
TROPICAL ORIGIN FROM "CARLOS"...WOULD CONTINUE TO STREAM NE FROM
PRIMARILY WEST TX/THE TX PANHANDLE ACROSS CENTRAL & NORTH CENTRAL
OK AND SOUTH-CENTRAL KS THEN SPREAD ACROSS SOUTHEAST KS.
PERCEPTIBLE WATERS ARE VERY HIGH (AROUND 2 INCHES IN MOST CASES)
& WITH OCCASIONAL IMPULSES EJECTING EAST/NORTHEAST OVER THE
SOUTHERN PLAINS...OCCASIONAL THUNDERSTORMS WILL PRODUCE LOCALLY
HEAVIER RAINFALLS (PERHAPS AS MUCH AS 3 INCHES) ACROSS THE FLASH
FLOOD WATCH AREAS. WOULD NOT BE AT ALL SURPRISED IF THE FLASH
FLOOD WATCH WAS TO BE EXTENDED ACROSS SOUTHEAST KS FOR SAT & SAT
NIGHT SO STAY TUNED.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 415 AM CDT FRI JUN 12 2015

THE UNSETTLED PATTERN IS EXPECTED TO CONTINUE INTO AT LEAST EARLY
NEXT WEEK...AS VARIOUS DISTURBANCES ALOFT APPROACH FROM THE WEST
AND INTERACT WITH SPORADIC FRONTAL BOUNDARIES AND AN EXTREMELY
MOIST ATMOSPHERE ACROSS MID-AMERICA. GIVEN THE EXPECTED WELL ABOVE
NORMAL PRECIPITABLE WATER VALUES...THE POTENTIAL EXISTS FOR
OCCASIONAL CHANCES FOR TROPICAL-LIKE HEAVY RAIN WITH THE POTENTIAL
FOR WIDESPREAD 1-3 INCHES AND LOCALLY HIGHER AMOUNTS MONDAY &
PERHAPS MONDAY NIGHT. THIS MAY LEAD TO FURTHER FLOODING CONCERNS
IF THE FORECAST PANS OUT. WHILE A SMALL HANDFUL OF STRONG/SEVERE
THUNDERSTORMS CANNOT BE RULED OUT PAST SUNDAY NIGHT...POOR LAPSE
RATES COUPLED WITH WEAK SHEAR WOULD PRECLUDE A WIDESPREAD SEVERE
THREAT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 627 AM CDT FRI JUN 12 2015

MAIN AVIATION CONCERN WILL BE STORMS TODAY AND ESPECIALLY TONIGHT.

COMPACT UPPER LOW IS CHURNING OVER EASTERN CO WITH A COLD FRONT
EXTENDING FROM EASTERN KS INTO THE TX PANHANDLE. OVERNIGHT
CONVECTION HAS LEFT AN MCV WHICH IS EVIDENT ON REGIONAL 88DS. THIS
FEATURE WILL TRACK EAST THIS MORNING BRINGING GENERALLY LIGHT TO
MODERATE RAIN TO MOST TAF SITES. WE SHOULD SEE AN OVERALL DECREASE
IN AREAL COVERAGE THIS AFTERNOON BEFORE SHOWERS AND STORMS FILL
BACK IN OVERNIGHT AS THE UPPER LOW INCHES CLOSER TO THE FORECAST
AREA. CONFIDENCE IS HIGH THAT ALL TAF SITES WILL EXPERIENCE A
STORM OVERNIGHT. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. SOME
BRIEF PERIODS OF IFR CIGS WILL BE POSSIBLE THIS MORNING FOR MAINLY
CENTRAL KS AND SOUTHEAST KS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    77  68  79  69 /  70  90  80  80
HUTCHINSON      74  66  80  68 /  70  80  70  80
NEWTON          74  66  78  68 /  70  90  80  80
ELDORADO        76  67  78  69 /  70  90  80  80
WINFIELD-KWLD   80  69  79  70 /  70  90  80  70
RUSSELL         70  63  79  66 /  70  70  60  60
GREAT BEND      70  63  79  66 /  70  70  60  60
SALINA          73  66  79  68 /  70  70  70  60
MCPHERSON       73  65  79  68 /  70  80  70  70
COFFEYVILLE     84  71  82  71 /  60  70  60  50
CHANUTE         80  69  81  70 /  60  70  60  60
IOLA            78  69  80  70 /  60  70  60  60
PARSONS-KPPF    82  71  82  71 /  60  70  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY MORNING FOR
KSZ051>053-067>070-082-083-091>094-098.

&&
Hazardous weather outlook, Jun 12, 4:14 AM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
514 AM CDT FRI JUN 12 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
514 AM CDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE LIKELY FOR ALL AREAS.
ALTHOUGH A FEW THUNDERSTORMS MAY PRODUCE 1 INCH HAIL AND GUSTS
AROUND 60 MPH...THE GREATEST THREAT BY FAR IS VERY HEAVY RAIN THAT
MAY CAUSE FLASH FLOODING. FOR DETAILS...PLEASE CHECK THE FLASH
FLOOD WATCH THAT GOES INTO EFFECT FOR ALL OF SOUTH-CENTRAL AND
PART OF SOUTHEAST KANSAS AT 7 PM TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR ALL AREAS
FROM SATURDAY THRU WEDNESDAY NIGHT AND FOR AREAS PRIMARILY
ALONG...AND EAST...OF I-135 ON THURSDAY. VERY HEAVY RAINS REMAIN
LIKELY...ESPECIALLY FOR ALL OF SOUTH-CENTRAL AND PART OF SOUTHEAST
KANSAS WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT FROM SATURDAY
THRU LATE SATURDAY NIGHT. A FEW THUNDERSTORMS MAY ALSO PRODUCE 1
INCH HAIL AND GUSTS AROUND 60 MPH.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR
TONIGHT...RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

ES

The radar

The Vance AFB radar (KVNX), 67 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 heavy rain, 1 tornado, 1 flood. Local standard time, as filed.

Heavy Rain, Harper

When
June 12, 7:00 AM CST
Where
Harper County, 2.82 mi S of Duquoin
Reported by
COOP Observer
Coordinates
37.340, -98.090

A 24 hour rainfall report ending at 7 am of 3.5 inches was noted.

Tornado, Labette

When
June 12, 2:25 PM CST to 2:27 PM CST
Where
Labette County, 4.29 mi NNW of Edna to 4.68 mi N of Edna
Rating
EF0
Path length
0.98 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
37.110, -95.390

A weak rope tornado briefly touched down in open country and did not cause any damage. The tornado width was 50 yards.

Thunderstorm Wind, Labette

When
June 12, 2:41 PM CST to 2:42 PM CST
Where
Labette County, 0.88 mi NE of Edna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.060, -95.360

Two funnel clouds were also reported.

Thunderstorm Wind, Labette

When
June 12, 2:54 PM CST to 2:55 PM CST
Where
Labette County, 2.82 mi NNW of Oswego
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.210, -95.110

No damage was reported.

Thunderstorm Wind, Chautauqua

When
June 12, 7:34 PM CST to 7:35 PM CST
Where
Chautauqua County, 0.55 mi E of Niotaze
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.070, -96.010

One tree was uprooted and a tree limb fell on a truck at a location nearby.

Thunderstorm Wind, Labette

When
June 12, 9:35 PM CST to 9:36 PM CST
Where
Labette County, 0.88 mi NW of Chetopa
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.040, -95.090

Several trees and power lines were reported down across the town.

Thunderstorm Wind, Labette

When
June 12, 9:35 PM CST to 9:36 PM CST
Where
Labette County, 0.88 mi NW of Chetopa
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.040, -95.090

Winds were estimated at 65 mph.

Flood, Labette

When
June 13, 3:00 AM CST to 12:00 PM CST
Where
Labette County, 1.44 mi ESE of Altamont to 3.27 mi NW of Bartlett
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.190, -95.277

A minor amount of water was reported over the road at the railroad crossing at highway 160 and highway 59. Rooks road at 8000 Road was also closed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579961, 579962, 579963, 579964, 579965, 579966, 579967, 579968.